This quiz on Hypothyroidism vs Hyperthyroidism will test you on how to care for the patient who is experiencing a thyroid disorder. As the nurse, you must know typical signs and symptoms of hypo/hyperthyroidism, causes, life-threatening complications, patient teaching, medication side effects, and expected medical treatments.
Hypothyroidism and hyperthyroidism are endocrine disorders that involve the thyroid gland. In hypothyroidism, the thyroid gland is underactive, whereas in hyperthyroidism the thyroid gland is overactive.
This endocrine teaching series will test your knowledge on how to differentiate between the two conditions, along with a video lecture.
This quiz will test you on the following for the NCLEX exam:
- Hypothyroidism vs Hyperthyroidism Signs and Symptoms
- Causes of Hypothyroidism vs Hyperthyroidism
- Patient education for Hypothyroidism vs Hyperthyroidism
- Pharmacological Management of Hypothyroidism vs Hyperthyroidism
- Treatments of Hypothyroidism vs Hyperthyroidism
Hypothyroidism vs Hyperthyroidism QuizThis NCLEX quiz will test your knowledge on the differences between hypothyroidism and hyperthyroidism.
(NOTE: When you hit submit, it will refresh this same page. Scroll down to see your results.)
Hypothyroidism vs Hyperthyroidism NCLEX Quiz
1. Fill in the blank regarding the negative feedback loop for thyroid hormone production: The ______________ produces TRH (Thyrotropin-Releasing Hormone) which causes the anterior pituitary gland to produce _______________ which in turn causes the thyroid gland to release _______ and _______.
A. Thalamus, CRH (Corticotropin-releasing hormone) TSH (thyroid-stimulating hormone) and T4
B. Hypothalamus, TSH (thyroid-stimulating hormone), T3 and T4
C. Posterior pituitary gland, TSH (thyroid-stimulating hormone), T3 and T4
D. Hypothalamus, CRH (Corticotropin-releasing hormone), TSH (thyroid-stimulating hormone), T3 and TSH
The answer is B: Hypothalamus, TSH (thyroid-stimulating hormone), T3 and T4
2. A patient reports they do not eat enough iodine in their diet. What condition are they most susceptible to?
C. Thyroid Storm
The answer is D: Hypothyroidism…Iodine helps make T3 and T4….if a person does not consume enough iodine they are at risk for developing HYPOTHYROIDISM.
3. A patient has an extremely high T3 and T4 level. Which of the following signs and symptoms DO NOT present with this condition?
A. Weight loss
B. Intolerance to heat
C. Smooth skin
D. Hair loss
The answer is D: Hair loss
4. A patient is being discharged home for treatment of hypothyroidism. Which medication is most commonly prescribed for this condition?
B. PTU (Propylthiouracil)
The answer is C: Synthroid is the only medication listed that treats hypothyroidism. All the other medications are used for hyperthyroidism.
5. You are performing discharge teaching with a patient who is going home on Synthroid. Which statement by the patient causes you to re-educate the patient about this medication?
A. “I will take this medication at bedtime with a snack.”
B. “I will never stop taking the medication abruptly.”
C. “If I have palpitations, chest pain, intolerance to heat, or feel restless, I will notify the doctor.”
D. “I will not take this medication at the same time I take my Carafate.”
The answer is A: Synthroid is best taken in the MORNING on an empty stomach. All the other statements are correct about taking Synthroid.
6. The thyroid hormones, T3 and T4, play many roles in the human body. Which of the following functions are performed by T3 and T4? Note: Select all that apply
A. Storing calories
B. Increasing the Heart Rate
C. Stimulating the Sympathetic Nervous System
D. Decreasing the body’s temperature
E. Regulating TSH produced by the anterior pituitary gland
The answers are B, C, and E. T3 and T4 burn calories (not store them) and increases body temperature (not decrease).
7. A patient is admitted with complaints of palpations, excessive sweating, and unable to tolerate heat. In addition, the patient voices concern about how her appearance has changed over the past year. The patient presents with protruding eyeballs and pretibial myxedema on the legs and feet. Which of the following is the likely cause of the patient’s signs and symptoms?
B. Deficiency of iodine consumption
C. Grave’s Disease
The answer is C: Grave’s Disease
8. A patient who is in her first trimester of pregnancy is diagnosed with hyperthyroidism. Which medication do you suspect the patient will be started on?
A. Propylthiouracil (PTU)
B. Radioactive Iodine
The answer is A: Propylthiouracil (PTU) is the only anti-thyroid medication that can be used during the 1st trimester of pregnancy.
9. Which of the following are treatment options for hyperthyroidism? Please select all that apply:
C. Liothyronine Sodium “Cytomel”
D. Radioactive Iodine
The answers are A, B,and D. Liothyronine Sodium “Cytomel” is a treatment for hypothyroidism. All the other options are for hyperthyroidism.
10. A patient was recently discharged home for treatment of hypothyroidism and was ordered to take Synthroid for treatment. The patient is re-admitted with signs and symptoms of the following: heart rate 42, blood pressure 70/56, blood glucose 55, and body temperature of 96.8 ‘F. The patient is very fatigued and drowsy. The family reports the patient has not been taking Synthroid since being discharged home from the hospital. Which of the following conditions is this patient most likely experiencing?
A. Thryoid Storm
B. Myxedema Coma
D. Toxic Nodular Goiter
The answer is B: Myxedema Coma…The red flags in this question are the patient’s signs/symptoms and the report from the family the patient hasn’t been taking the prescribed Synthroid. The patient is showing signs and symptoms of extreme hypothyroidism known as Myxedema coma (which is life-threatening if not treated).
11. A patient is being educated on how to take their anti-thyroid medication. Which of the following statements are INCORRECT?
A. “I will continue taking aspirin daily.”
B. “I will take this medication at the same time every day.”
C. “It may take a while before I notice that the medication is helping my condition.”
D. “I will avoid foods containing high levels of iodine.”
The answer is A: The patient needs to be instructed NOT to take aspirin because it increases thyroid hormones. All the other statements are correct.
12. A patient with hypothyroidism is having pain 6 on 1-10 scale in the right hip due to recent hip surgery. Which of the following medications are NOT appropriate for this patient? Select all that apply:
The answers are A, C, and D. Patients who have hypothyroidism are very sensitive to narcotics and should take NON-NARCOTICS for pain relief. Fentanyl, Morphine, and Dilaudid are all narcotics, whereas, Tylenol is not.
13. A patient is 6 hours post-opt from a thyroidectomy. The surgical site is clean, dry and intact with no excessive swelling noted. What position is best for this patient to be in?
The answer is D: Semi-Fowler’s
14. Which of the following signs and symptoms causes concern and requires nursing intervention for a patient who recently had a thyroidectomy?
A. Heart rate of 120, blood pressure 220/102, temperature 103.2 ‘F
B. Heart rate of 35, blood pressure 60/43, temperature 95.3 ‘F
C. Soft hair, irritable, diarrhea
D. Constipation, drowsiness, goiter
The answer is A. A patient is at risk for experiencing thyroid storm after a thyroidectomy because of manipulation of the thryroid gland that could cause excessive T3 and T4 to enter into the bloodstream during removal of the gland. Therefore, heart rate of 120, blood pressure 220/102, temperature 103.2 ‘F are classic signs of thyroid storm and this requires nursing intervention.
15. ___________ is an autoimmune disorder where the body attacks the thyroid gland that causes it to stop releasing T3 and T4. The patient is likely to have the typical signs/symptoms of hypothyroidism, however, they may present with what other sign as well?
A. Myxedema coma; joint pain
B. Thyroid storm; memory loss
C. Hashimoto’s Thyroiditis; goiter
D. Toxic nodular goiter (TNG); goiter
The answer is C: Hashimoto’s Thyroiditis; goiter
16. Which of the following side effects are possible for a patient taking an anti-thyroid medication?
A. Agranulocytosis and aplastic anemia
C. Skin discoloration
D. Joint pain and eczema
The answer is A: Agranulocytosis and aplastic anemia
17. A patient is receiving radioactive iodine treatment for hyperthyroidism. What will you include in your patient education to this patient about this type of treatment?
A. Taste changes and swollen salivary glands
C. Excessive thirst
D. Sun protection
The answer is A: taste changes and swollen salivary glands
Don’t forget to tell your friends about this quiz by sharing it your Facebook, Twitter, and other social media. You can also take more fun nursing quizzes.
*Disclaimer: While we do our best to provide students with accurate and in-depth study quizzes, this quiz/test is for educational and entertainment purposes only. Please refer to the latest NCLEX review books for the latest updates in nursing. This quiz is copyright RegisteredNurseRn.com. Please do not copy this quiz directly; however, please feel free to share a link to this page with students, friends, and others.